Hoarse and croaky voice

This probably isn't a new topic for this readership but it is for me! I am a relatively new asthma patient in that I had my first attack in May 2009 aged 61. Since then I have been on a number of treatments including Seretide, Symbicort and Formoterol/ciclesonide. Of these the best for controlling the asthma has been Seretide and Symbicort both giving me PF readings of 520 or so, however both left me with the side of effect of a hoarse and croaky throat. The Formoterol/ciclesonide combination didn't have the side effect but was less effective at controlling the asthma leaving me with a PF reading of 410 and slightly breathless.

Clearly I should stick with the Seretide or Symbicort but does anyone have a solution for the hoarse/croaky voice?

I would be very grateful for any advice.

Alan H

8 Replies

  • Hi Alan,

    I've been on Seretide just since Monday, and yesterday, lo and behold, I have the hoarseness! I've had it before on other meds, and it does come and go, but yesterday was a particularly husky day. Today it's much better.

    I don't have any answers, other than keep the throat well lubricated with plenty of drinks. Just one of those side effect things, I guess.

  • its both seretide and symbicort

    Hi alan

    i used to be on symbicort but never effected my voice but it is a higher dose seretide that tends to make people lose their voice according to my asthma doctor. but i'd rather have controlled asthma and a husky voice.

  • I have been taking different inhalers for years and I have an almost permanent sore throat. I was told it was the inhalers and to rinse my mouth after each use. Also to use a spacer where possible. Good luck.

  • hi alan

    glad to hear your drug regime is working for you as it must be a drag to be suddenly diagnosed with asthma at the, shall we say ""mature"", age of 61

    I've had asthma many years and the hoarseness used to be a real problem even tho I rinsed my throat every time I used my steroid inhaler. But for 15 years now I've religiously inhaled the flixotide (the steroid component of your seretide) through a spacer and this has completely solved the problem! So make sure you get a spacer and use it every single time you use your seretide.

    good luck

  • Hi

    I always use a spacer for my seretide, which stops me getting the hoarse voice and sore throat, also it helps ensure you are getting all of your meds into your lungs and that they aren't just hitting the back of your throat.

    Has anyone checked your inhaler technique recently? My asthma nurse does with me, just to check that I am not inhaling too fast etc and it isn't just all going to the back of my throat. Rinsing your mouth out helps a lot too, I also used to take my inhalers before washing my teeth so would be able to get rid of any sore throat issues with the mouth wash afterwards.


  • thats one negative aspect of an accuhaler,

    we cant add one to an accuhaler - but I have become used to my new voice though!

  • My voice has gone hoarse and croaky and I'm using a spacer for all my meds. I think it's all the ventolin I've been needing, my Sons voice does the same with ventolin.

  • Hoarse and Croaky voice

    I would really like to thank everyone that has responded to this. I am now using a spacer and a mouthwash following my oral rinse and there has been a marked improvement. Many thanks!

You may also like...